Arizona, 2009

Strong Wind in Arizona, December 22, 2009

December 22, 2009 · NWS PSR · 1 event in 1 county or zone

Strong winds resulted as a low pressure system and cold front raced across the Southwestern states.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong winds resulted as a low pressure system and cold front raced across the Southwestern states.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Dec 22, 10:45 AM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 22, 10:45 AM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1045 AM MST TUE DEC 22 2009

.UPDATED...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL BRING
COLDER AND BREEZY TO WINDY WEATHER THIS AFTERNOON AND EVENING...WITH
THE STRONGEST WINDS EXPECTED IN SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA. AS THE SYSTEM MOVES THROUGH THE AREA...THERE WILL ALSO BE A
CHANCE OF SHOWERS AND SLIGHT CHANCE OF THUNDERSTORMS MAINLY ACROSS
SOUTH-CENTRAL ARIZONA. MUCH COLDER WEATHER IS EXPECTED WEDNESDAY
THROUGH SATURDAY...WITH FREEZING TEMPERATURES EXPECTED IN COLDER
DESERT AREAS THURSDAY MORNING...CHRISTMAS MORNING AND AGAIN SATURDAY
MORNING.

&&

.DISCUSSION...

SATELLITE AND SURFACE OBSERVATIONS SHOW STORM SYSTEM AND ASSOCIATED
FRONTAL BOUNDARY BEGINNING TO MOVE INTO SOUTHWEST ARIZONA. STRONG
WEST TO SOUTHWEST WINDS ALREADY BEGINNING TO PICK UP OVER SOUTHEAST
CALIFORNIA. WIND ADVISORY IS IN EFFECT FOR THAT REGION BEGINNING AT
2 PM THIS AFTERNOON.

SUFFICIENT DYNAMICS AND MOISTURE AVAILABLE FOR SOME CONVECTION TO
DEVELOP AS THE FRONT MOVES EAST. SHOWERS MAINLY EXPECTED...BUT
CANNOT RULE OUT DEVELOPMENT OF A FEW STORMS.

SNOWFALL WILL BEGIN FALLING OVER THE HIGHER TERRAIN IN EAST-CENTRAL
ARIZONA...ZONE 24...THIS EVENING INTO TOMORROW MORNING. UP TO 2
INCHES OF SNOW IS EXPECTED AT THE 4500 FOOT LEVEL EARLY
TONIGHT...WITH BETWEEN 3 AND 4 INCHES POSSIBLE ABOVE 5 THOUSAND
FEET. A WINTER STORM ADVISORY HAS BEEN ISSUED FOR THIS REGION FROM 4
PM THIS AFTERNOON UNTIL 5 AM TOMORROW MORNING.

EXISTING FORECAST PACKAGE LOOKS OKAY...SO WILL NOT BE MAKING ANY
UPDATES.

&&

.PREV DISCUSSION...

ISSUED AT 435 AM MST TUE DEC 22 2009

IR/WV SATELLITE IMAGERY CURRENTLY SHOWS THE UPPER LEVEL LOW ALONG
THE PAC NW COAST...AND BEGINNING TO DIVE SOUTH INTO THE GREAT BASIN.
SURFACE OBS AND FRONTAL ANALYSIS INDICATE A TWO FRONTAL ZONES...THE
MAIN PLAYER FOR OUR CWA CURRENTLY MOVING INTO SOUTHERN CALIFORNIA
WITH STRONG GUSTY WINDS BEHIND THE FRONT. THIS COLD FRONT IS
EXPECTED TO MOVE ACROSS OUR CWA THIS AFTERNOON AND EVENING. 30-40KT
WINDS AT 850 MB...COUPLED WITH AROUND 100M H5 HEIGHT FALLS WILL
SUPPORT STRONG GUSTY WINDS...IN EXCESS OF 40 MPH...SLATED TO BLOW
OVER IMPERIAL AND EASTERN RIVERSIDE COUNTIES AND THE SOUTHWEST
DESERTS OF AZ WELL INTO THE EVENING HOURS. BLOWING SAND/DUST COULD
RESULT IN VISIBILITY DROPPING LESS THAN A MILE...ESPECIALLY NEAR THE
EL CENTRO/IMPERIAL AREA. A WIND ADVISORY IS IN EFFECT FOR SOUTHEAST
CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY INCLUDING YUMA
TUESDAY FROM 2 PM MST/1 PM PST TO 12 MIDNIGHT MST/11 PM PST.

AS THE FRONT TRANSITIONS EAST...THERE WILL BE A CHANCE OF SHOWERS
AND SLIGHT CHANCE OF THUNDERSTORMS OVER PORTIONS OF SOUTH-CENTRAL
ARIZONA...MAINLY NORTH AND EAST OF THE PHOENIX AREA ACROSS SOUTHERN
GILA COUNTY. RAINFALL AMOUNTS ARE EXPECTED TO BE LESS THAN A TENTH
OF AN INCH IN THE DESERTS...WITH HIGHER AMOUNTS UP TO ONE HALF INCH
OVER THE HIGHER TERRAIN OF FAR NORTHEAST MARICOPA COUNTY AND
SOUTHERN GILA COUNTY.

THE COLDEST AIR DOES NOT BEGIN TO OVERSPREAD THE REGION UNTIL THE
EVENING HOURS...QUICKLY DROPPING SNOW LEVELS TO AROUND 4500-5000
FEET BY MIDNIGHT. MOST OF THE PRECIPITATION WILL HAVE TAPERED OFF BY
THAT TIME AS THE STORM CONTINUES TO MOVE INTO EASTERN AZ...SO
LITTLE ACCUMULATION IS EXPECTED BELOW THAT LEVEL...WITH ONLY 2-3
INCHES ABOVE 5000 FEET IN ZONE 24. WILL CONTINUE TO HOLD OFF ON ANY
WINTER WEATHER ADVISORY PRODUCT BASED ON THE SNOW AMOUNT AND THE
FACT THAT THE SYSTEM MAKES A HASTY EXODUS TO THE EAST WEDNESDAY
MORNING.

WEDNESDAY THROUGH SATURDAY...DAYTIME TEMPERATURES WILL HOVER IN THE
50S FOR THE LOW DESERTS WEDNESDAY AND THURSDAY WITH MIN TEMPERATURES
RANGING FROM THE UPPER 20S TO UPPER 30S WEDNESDAY NIGHT...THURSDAY
NIGHT...AND AGAIN FRIDAY NIGHT. AT THIS TIME...FORECAST MIN TEMPS
ARE AT/NEAR FREEZE WARNING CRITERIA FOR MANY DESERT SITES...
INCLUDING THE GREATER PHOENIX METRO AREA...AND FUTURE SHIFTS WILL
LIKELY HAVE TO ISSUE A WARNING. TEMPERATURES ARE EXPECTED TO SLOWLY
MODERATE TO NEAR NORMAL VALUES BY THE END OF THE WEEK.

SUNDAY AND MONDAY...THERE ARE SOME WIDELY VARYING MODEL SOLUTIONS
LATE IN THE EXTENDED...BUT ANOTHER PACIFIC LOW PRESSURE SYSTEM COULD
APPROACH THE CALIFORNIA COAST...BRINGING INCREASED MOISTURE AND
COOLER TEMPERATURES.

&&

.AVIATION...
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
BETWEEN 18Z AND 22Z TUE...A STRONG COLD FRONT WILL MOVE THROUGH THE
AREA. INCREASING WESTERLY SURFACE WINDS...STRONGEST AT KIPL...25 TO
40 KNOTS. A FEW SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED IN THE
VICINITY OF KBLH.  FROM 22Z TUE TO 06Z WED...CLEARING SKIES BUT
WESTERLY GUSTS IN THE 20 TO 35 KNOT RANGE. AFTER 06Z WED...WEST TO
NORTHWEST SURFACE WINDS 10 TO 15 KNOTS. CLEAR SKIES.

SOUTH CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
BETWEEN 18Z TUE AND 02Z WED. COLD FRONT APPROACHING. LIGHT EAST
WIND THROUGH 19Z TUE...THEN AFTER 19Z BECOMING SOUTHWEST 10 TO 20
KNOTS. AROUND 21Z TUE...CLOUDS THICKENING AND LOWERING WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS. CLDS BKN AT 6 THSD AGL. TSTM GUSTS TO
35 KTS POSSIBLE. FROM 02Z WED TO 07Z WED...WEST WINDS 10 TO 20
KNOTS...SCT CLDS NEAR 6 THSD FT AGL...WITH BKN CLDS AOA 10 THSD.
ISOLATED RAIN SHOWERS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
MUCH LOWER HUMIDITY SPREADING ACROSS THE REGION FROM THE NORTH.
OTHERWISE DRY WEATHER WITH BELOW NORMAL TEMPERATURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT MST TONIGHT
     FOR AZZ020-025.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 5 AM MST
     WEDNESDAY FOR AZZ024.

CA...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 11 PM PST THIS
     EVENING FOR CAZ030>033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...MCLANE/MEYERS
AVIATION...VASQUEZ
FIRE WEATHER...LEINS/VASQUEZ
Hazardous weather outlook, Dec 22, 5:41 AM MST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
541 AM MST TUE DEC 22 2009

AZZ024-231245-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
541 AM MST TUE DEC 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF RAIN AND MOUNTAIN SNOW BECOMING LIKELY AFTER SUNSET...
WITH PRECIPITATION CHANCES ENDING QUICKLY WEDNESDAY MORNING. SNOW
LEVELS WILL DROP TO AROUND 4500 FEET EARLY WEDNESDAY MORNING...AND
TOTAL SNOW ACCUMULATIONS OF 2 TO 3 INCHES ARE POSSIBLE AT ELEVATIONS
ABOVE 5000 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY COLD LOW TEMPERATURES CAN BE EXPECTED THURSDAY AND FRIDAY
MORNING WITH FREEZING TEMPERATURES COMMON ON THE LOWER ELEVATIONS
SUCH AS THE TONTO BASIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ021>023-026>028-231245-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
541 AM MST TUE DEC 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS. PEAK STORM
ACTIVITY WILL OCCUR WITH THE PASSAGE OF A COLD FRONT LATER THIS
AFTERNOON AND EVENING...PRODUCING GUSTY WINDS UP TO 35 MPH AND SOME
AREAS OF BLOWING DUST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY COLD LOW TEMPERATURES CAN BE EXPECTED THURSDAY...FRIDAY...AND
SATURDAY MORNINGS...WITH FREEZING TEMPERATURES COMMON AT MANY LOWER
DESERT ELEVATION SITES. IT APPEARS LIKELY THAT A FREEZE WARNING WILL
NEED TO BE ISSUED FOR LOCATIONS THROUGHOUT MARICOPA COUNTY...INCLUDING
THE GREATER PHOENIX METROPOLITAN AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-231245-
JOSHUA TREE NATIONAL PARK-
441 AM PST TUE DEC 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

STRONG GUSTY WINDS UP TO 50 MPH ARE EXPECTED BY THIS AFTERNOON AND
INTO THE EVENING HOURS...CREATING HAZARDOUS DRIVING CONDITIONS...
ESPECIALLY FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO WEATHER HAZARDS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ031>033-231245-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
541 AM MST TUE DEC 22 2009 /441 AM PST TUE DEC 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

STRONG GUSTY WINDS UP TO 50 MPH ARE EXPECTED THIS AFTERNOON AND EVENING
...LEADING TO HAZARDOUS DRIVING CONDITIONS...ESPECIALLY FOR HIGH PROFILE
VEHICLES. BLOWING DUST AND SAND WILL BE COMMON AND WILL HAVE THE POTENTIAL
TO REDUCE VISIBILITY FOR MOTORISTS TO LESS THAN ONE MILE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MUCH COLDER TEMPERATURES CAN BE EXPECTED WITH LOW TEMPERATURES IN THE
30S COMMON THURSDAY AND FRIDAY MORNING. A FREEZE WARNING MAY NEED TO
BE ISSUED FOR MANY DESERT LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

MEYERS

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Yuma/Martinez Lake and Vicinity

When
December 22, 12:00 PM MST to 3:00 PM MST
Where
Yuma/Martinez Lake and Vicinity forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$5,000
Reported by
Other Federal Agency

Areas of blowing dust resulted throughout many desert locations during mid day. One of the strongest peak wind gusts was recorded at MCAS Yuma where 38 knot winds hit that airport at 12:22 PM MST. The visibility was reduced to near 1 mile. A spotter in Yuma reported 1/4 mile visibility briefly.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203330.